HIV - International Expert Forum
Can Hiv-PEP trigger CFS-like illness?
About This Forum:

This forum is for questions and discussions relating to HIV exposure and risks, living with HIV, HIV prevention, HIV testing, HIV transmission, HIV treatment. All questions will be answered by a medical expert from FreedomHealth.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Can Hiv-PEP trigger CFS-like illness?

Hello,

I would be very happy to understand if my current health issues may be related to a recent Hiv PEP:

- I had a risky contact at the end of July, 2012 (condom broke, me insertive, partner likely to be Hiv+: he didn't insist on condom use)
- I started PEP 3 hours later (Truvada/Kaletra) and continued for 28 days, but I was not informed that I had to take Truvada with some food.
- 9 days later I developed an ARS-like disease (maculopapular rash on chest and arms diagnosed by physician, high fever, night sweats, sore throat) which made me think that PEP had failed. But Hiv specialists told me that it was not possible to develop ARS while on PEP. It was a very severe illness, which lasted for about 5 days. I had never experienced anything like this before.
- All the tests came back negative for Hiv and other STIs. (Hiv ab at 2 weeks, 1 month, 3 months, 4 months and 8 months post risky behaviour, Hiv-1 PCR at 5 months). In addition, they did a C4 and C8 count, which apparently is in the normal range (C4 627, C8 396).

Apparently I do not have hiv. However, about one month after the last dose of PEP my health started deteriorating. I developed massive fatigue, my face is puffy and I have dark circles around the eyes, I suffer from recurrent diarrhea, frequent low-grade fever, gain in weight etc. Fatigue is worst, since I cannot work properly anymore. This is going on for half a year now.

Doctors don't really know what is happening to me and think I might have developed a chronic fatigue syndrome; some think it's a post-traumatic fatigue, some speak of postinfectious fatigue (but without being able to tell me what infection I had...). Blood tests revealed a high cholesterol level, low vitamine D and B9 levels and some markers of pancreatic insufficiency, everything else was +/- normal.

Do you think that PEP can trigger symptoms like these? Should I get tested for Hiv again? Any other ideas?

Thank you very much for your help!
Tags: HIV PEP, CFS
1024580_tn?1331577721
Hello,
Thank you for your post and welcome to our forum.
There is no doubt that you do not have HIV at all whatsoever.  You negative test results are final and fully conclusive.
Your symptoms do certainly correlate with chronic fatigue, for which we cannot often find a cause.  It is true that the stress of the whole situation, together with having taken PEP might have triggered this.  Restoring those low vitamin levels might help.  If all the other tests were normal, it will just be a matter of time for you to start feeling better.  I would advise you to follow your doctor's recommendations.
Best wishes,
Dr José
4 Comments
Blank
Avatar_m_tn
PS: Perhaps it is also useful to know that I did antibody tests for Hav, Hbv and Hcv at 2 weeks, 3.5 months and 5 months post exposure as well as a PCR test for Hcv at 5 months, all of which came back negative.
Blank
936016_tn?1332769204
Hello again,

This further information confirms that everything is in fact ok and you do not have HIV or hepatitis.

I would follow your doctor's and Jose's recommendations.

best wishes, Sean
Blank
Avatar_f_tn
Congratulations on the negative test results.  Unfortunately you are now contending with something that very few doctors know about.  Long term PEP side effects.  And they do happen - but only for some people I am learning.  I don't know what the criteria is, but just as you described - you underwent IMmune Reconstitution while on the treatment.  This is something doctors believe can only happen to HIV positive people with suppressed CD4 counts.  Unfortunately that isn't always the case.  The very fact that you had a hyper-immune reaction (bodywide rash, etc) is proof that you experienced IRIS (immune reconstitution inflammatory syndrome).   Whether it goes away or settles down, is now the question.  For some people (myself for example), it never did.  I have developed numerous immune dysfunction symptoms, including a full case of Neuromyotonia (also inflammatory immune).  I was perfectly healthy the day before I took pep and have been unwell for the 14 months since I finished pep.  Yet doctors say its not related.  Silly ... silly doctors and their strange thinking processes ... :)   In any case - I took AZT (dumb idea), which is well known to cause mitochondrial and DNA damage in healthy cells.  This is likely the cause of your fatigue and lack of vitality.  I struggled with those symptoms for about 8 months post-pep, until the Neuromyotonia began to develop. I now have major food sensitivities that result in neuropathies and MS-like symptoms, though I have no lesions and a perfectly normal MRI.  I am interfacing with Dr. Klimas and Dr. Rey in Miami to do full immune function testing, and try to determine if my immune system was put on overdrive by the HIV medications.   In "Paradoxical" IRIS, the hiv meds can cause reactivation of previously resolved infections, which can burden the immune system and cause problems.  It can also "trick" the immune system into thinking the infections have reactivated when they haven't.  Mounting an attack on something that isn't even there.  I am showing "active" with current infection of CMV and Lyme Disease though PCR and all confirmatory testing is negative.  All signs point to Immune Reconstitution Syndrome in an HIV negative individual here.  I and a few others have put together a site in hopes to bring people out of the woodwork who are suffering from this.  I hope this isn't against the rules, to post it, but if so - just delete the next line.  I dont mean to break rules.  Its a free site and all we want are people to come forward so we can figure out what is wrong.  What damage these medications did to us.  The site is PEPSideEffects *******.  I got your PM on here by the way so Im going to reply to it now.  Hope you're feeling better.  And I hope others out there who are having long term heal problems after PEP will find the site and speak up.  
Blank
Continue discussion Blank
This Forum's Experts
936016_tn?1332769204
Dr Sean CummingsBlank
FreedomHealth
London,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank